ok guys (Shanniek, JimLow, Tina999) here we are and would like to recap and possibly get drmark's opinion. We all have similar symptoms: weakness, dizziness, tingling/numbness, Orsthostatic Hypotension (don't know about you Tina999), palpitations, etc. and we pressume is the Adrenal stuff. Now, I remember Tina999 that in one of your postings you mentioned low potassium as one of the causes for tingling/numbness (esp. hands/feet), is this correct? if so, can adrenal insuf cause your potassium level to drop? I finally got the copies of my tests from the second time I was at the ER and it shows my potassium level low -never mentioned to me BTW.
Also, I think it'd be a good idea if we could brainstorm to which tests/dx tools we can have. My Drs are running out of fresh ideas. I had the adrenal ABs test done, came back negative. I'm going in for morning cortisol levels next week anyway. Now, one of my Drs thinks that I had something before my anaphylaxis episode that got worse with the use of prednisone -she thinks it screwed up some how my HPA axis, but that's it's coming back, supposedly a rare side-eefect?- so they're trying to figure out previous casue before attributing all of my symptoms to the use of prednisone.
Drmark, on a previous posting you asked me if I felt better with the prednisone and worse after stopping it. Actually it was the opposite, I felt better once the prednisone dosis started to be reduced and once it was stopped. I was put on a very low dosis of florinef to help me with the hypotension and the Orthostatic Hypotension (it has helped)
Ar, I posted a new thread above yours but DID NOT SEE YOURS, until I did. I mention the FLOURINEF in my posting. The potassium mention is intersting, I need to see if I've had that on a prevoius lab.
May I mention in case Drmark does get to this one, that I DID FEEL BETTER on the Prednisone, but only at the LOWER dose. I did feel extremely adrenal fatigued once tappering off it, like you Ar and mine did last several weeks.
As I understand it a shortage of aldosterone leads to an inability to get keep sodium in when your kidneys are filtering your urine. Since "water follows the salt" if you can't keep in the salt you also have problems keeping in the water. I'm not sure exactly why but aldosterone is also needed to get rid of potassium. So as you lose salt, you lose water (blood volume), and your potassium levels start to creep up. In an extreme high or low potassium case you can have a heart attack, but I don't think I have come anywhere near that. I think the weakness is the low sodium and numbnes is a drop in peripheral circulation due to lowering of blood volume.
A person with addison's disease will die from hypovolemic (low blood volume) hyponatremia (low salt), and also have problems with high potassium. The symptoms are really wierd and sort of vague so the ER docs don't always figure out what is going on. I tried to tell the one last night that I might have problems with hypovolemia due to excess urination and he said no my blood pressure looked fine. However your blood pressure won't start to change until you have lost 30%-40% of you blood volume due to your body compensating.
I haven't ever taken steroids for anything so I have no idea how I would react to them. The licorice root converts allows the cortisol to bind the the receptor for aldosterone and thus falsly elevate the "aldosterone" level in your blood making me feel okay for awhile-until it wears out and then likely you are worse than when you started. It's just another clinical clue that the an aldosterone shortage is the problem. Another clue was a med they gave me in the ER for nausea. I think reglen. It made me sit upright, get really really mad, flushed, and want to leave right then. I could hardly stop myslef from pulling out the IV and walking out. I was so irritable and couldn't stop moving. Turns out those are really common side effects of that med. Wish they'd tell me this stuff. However after about five minutes the anxiety went away and I felt a lot better. Felt pretty damn good actually. Turns out another side effect in a transient increase in aldosterone that can cause fliud retention. I think i like fliud retention!
The endo said we would move on to the steroid treatment if this med trial didn't work so we'll see what he says on wednesday. I am taking these meds and trying to maintian my blood volume and sodium levels in spite of the fact that I my aldoesterone is all screwed up. It makes no sense.
They have never tested my diff in standing verses sitting blood pressure. When I take the synthroid it rises from my normal 110/70 to 130/90. They day I went in with no circulation in my hands and feet due to possible hypovolemia it was still at 130/90. They always measure it sitting or lying down though.
Tests I have had:
TSH between 39 and 190 depending on the lab-89 last night
Positive TPO antibodies
Normal Acth stim test for cortisol and aldosterone
Negative for adrenal antibodies
Normal (on the low normal side) cortisol and aldosterone
one lowish aldosterone 4 when normal is 5-25
normal ACTH levels
Normal brain and pituatary MRI
several other panels which have come up normal.
Several comp. metabolic panels which come up normal.
Thanks Tina999 for this extensive explanation. I have the same symptoms but the high BP. Mine has been low and lower when I stand up, although it seems the florinef has helped a bit. This is interesting as I do experience the tingling/numbness adn weakness. My GP says the tingling/numbness is due to the hypotension. I wonder why the low potassium in that second ER visit. I've been doing some research and supposedly it can be due to kidney problems but all of my blood work related comes back normal....I just wonder. Def my case is also a problem with aldosterone.
Do you mind having your BP checked standing as well when you go to the Dr on Wed? OI is also a symptom of some type of adrenal insuff.
I can totally try with the BP standing but the problem is that I feel great when I am not on the thyroid meds. Its the meds that seem to set all the aldosterone problems in motion. I stopped the meds again yesterday so I'll likely be normal by midweek. Do you ever have postural hypotension-when you lean over and then stand up you get dizzy? I don't have that on the meds but have had it off meds for several years-never thought much of it till now.
Yes, lightheaded/dizzy when standing and many times very dizzy just resting (which I think is also one of your symptoms). Supposedly, orthostatic hypotension (OI) is also an adrenal insuff symptom.....
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.